Virginia, 2013

Winter Weather in Virginia, April 4 to 5, 2013

April 4 to 5, 2013 · NWS LWX · 10 events in 10 counties and zones

High pressure moved off the coast while low pressure approached from the southeast over the Carolinas. Moisture streamed in from the south while temperatures were below or near freezing.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure moved off the coast while low pressure approached from the southeast over the Carolinas. Moisture streamed in from the south while temperatures were below or near freezing. A wintry mix fell in areas along and west of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 3, 7:43 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 7:43 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EDT WED APR 3 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE MID-ATLANTIC TONIGHT...THEN
MOVE OFFSHORE ON THURSDAY. A COASTAL LOW WILL BRING RAIN MAINLY
EAST OF THE BLUE RIDGE THURSDAY NIGHT INTO FRIDAY MORNING. HIGH
PRESSURE QUICKLY BUILDS OVERHEAD FOR FRIDAY NIGHT...THEN FORMS A
WEDGE OF HIGH PRESSURE ON SATURDAY BEFORE HIGH PRESSURE OVER THE
SOUTHEASTERN STATES DOMINATED THE MID- ATLANTIC WEATHER THROUGH
THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

00Z IAD SNDG IS XTRMLY DRY - 0.13" PWAT. RNK'S SHOWS SOME MOISTURE
AT 300 MB BUT OTHERWISE ALSO DRY. AS HIGH PRES TRACKS SE FM MI/OH
THIS WILL ALLOW FOR IDEAL RADIATIONAL COOLING CONDITIONS WITH
TEMPERATURES FALLING OFF QUICKLY LATER THIS EVENING. OVERNIGHT
LOWS WILL RANGE FROM THE TEENS TO LOWER 20S WEST OF THE BLUE RIDGE
WITH MIDDLE TO UPPER 20S MOST ELSEWHERE EXCEPT 30S OVER THE METRO
AREAS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...

MID AND HIGH LEVEL CLOUD COVER WILL INCREASE FROM SOUTH TO NORTH
EARLY THURSDAY WITH DECKS LOWERING AND THICKENING THROUGHOUT THE
DAY. SOUTHERLY FLOW AHEAD OF THE COASTAL LOW WILL HELP WARM
TEMPERATURES A FEW DEGREES FROM TODAY WITH AFTERNOON READINGS
SETTLING INTO THE 50S IN MOST LOCALES. GFS/EURO BOTH SHOW RAIN
MOVING IN FROM SOUTHWEST TO NORTHEAST THURSDAY EVENING OVER
SOUTHERN PORTIONS OF THE CWFA.

CUTOFF LOW CURRENTLY OVER COLORADO WILL TRACK EAST ACROSS THE
MID-SOUTH THURSDAY/THURSDAY NIGHT...THEN IT WILL DEVELOP A CAROLINA
COASTAL LOW FRIDAY. ANOTHER SFC LOW OFF THE MID-ATLANTIC IS EXPECTED
FROM A NRN STREAM TROUGH OVER THE GREAT LAKES. PHASING IS NOT
EXPECTED WHICH IS MAKING FOR LESS OF A RAIN EVENT FOR THE CENTRAL
MID-ATLANTIC...PARTICULARLY LESS WEST OF I-95.

THURSDAY NIGHT...DEEP GULF PLUME RIDES TROUGH UP THE SOUTHEAST
COAST...SATURATING AND PRECIPITATING NORTH OF THE LOW. USED SREF AS
A GUIDE FOR POPS...BUT LIMITED OVERALL VALUES AS WELL AS NRN EXTENT
GIVEN THE DRY AIRMASS IN PLACE /AFTER ALL THERE ARE FIRE WEATHER
ISSUES TODAY/. LIKELY POPS ARE MAINLY EAST OF THE BLUE RIDGE AND
WITH CATEGORICAL MAINLY EAST OF I-95 GIVEN CONSENSUS OF TRACK. WENT
FOR 100 POPS FOR FAR SRN MD /I.E. ST MARYS/ GIVEN CONSISTENCY THERE.
QPF 1 TO 2 INCHES FOR ST MARYS...THEN IT SHARPLY DROPS N/W FROM
THERE...PERHAPS A QUARTER TO HALF INCH FOR THE BALT-WASH METRO...BUT
THE EXACT NUMBERS ARE STILL SUSCEPTIBLE BY MINOR LOW TRACK CHANGES.
KEPT POPS SILENT FOR CUMBERLAND MD. MIN TEMPS MID TO UPR 30S
INLAND...LOW 40S URBAN/NEARSHORE.

FRIDAY...PULLED QUITE A BIT OF POPS AS THE AFOREMENTIONED LACK OF
PHASING ALLOWS THE NRN STREAM SFC LOW TO EJECT NE AND AWAY FROM THE
MID-ATLANTIC COASTLINE. MOST-IF-NOT-ALL RAIN FALLS IN THE MORNING.
WITH LESS PRECIP...MORE SUNSHINE...AND CAA NOT EXPECTED TILL THE
EVENING... TEMPERATURES ARE NOW PROGGED TO BE HIGHER...UPR 50S TO
LOW 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE QUICKLY BUILDS OVERHEAD OR JUST NORTH OVER PA FRIDAY
NIGHT...WITH A CLEAR NIGHT AND CALMING WINDS EXPECT SOME FREEZING
TEMPS PIEDMONT AND WEST...OTW MID TO UPR 30S.

HIGH PRESSURE SHIFTS OFFSHORE OVER THE WEEKEND ALLOWING A WARMING
TREND OVER THE MID-ATLANTIC. TWO LOWS TRACK OVER THE GREAT
LAKES...ONE MOVING EAST ON SUNDAY...THEN ANOTHER TRACKING NE ON
MONDAY. THE TRAILING TROUGH/COLD FRONTS OF BOTH STORMS STALL NEAR
THE MASON-DIXON LINE. 12Z ECMWF JUST CAME IN MORE SIMILAR TO GFS
RUNS OVER THE PAST FEW DAYS WITH THE FRONT AT LEAST SAGGING INTO THE
LWX CWA...PARTICULARLY ON TUESDAY. LOW CHANCE POPS IN FOR SUNDAY
NIGHT THROUGH WEDNESDAY MAY NEED TO BE BUMPED UP IN THE COMING DAYS.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PERSIST THROUGH AT LEAST MIDDAY THURSDAY. MID
AND HIGH LEVEL CLOUDS WILL INCREASE ON THURSDAY WITH DECKS
LOWERING AND THICKENING THROUGHOUT THE DAY. RAIN MOVES IN FROM THE
SOUTH THURSDAY EVENING INTO THURSDAY NIGHT.

RAIN SPREADS NORTH ACROSS THE TERMINALS /BULK EAST OF THE BLUE
RIDGE/ THURSDAY NIGHT INTO FRIDAY MORNING BEFORE HIGH PRESSURE AND
VFR RETURN FOR FRIDAY NIGHT AND CONTINUE THROUGH THE WEEKEND.

&&

.MARINE...
WINDS BEGINNING TO DMINISH ON THE PTMC/CHES BAY. SCA IN EFFECT
THRU THROUGH 06Z. SOUTHERLY FLOW WILL INCREASE AHEAD OF THE
COASTAL LOW THURSDAY BUT EXPECTED TO REMAIN BELOW SCA CRITERIA
DURING THURSDAY. SCA LEVEL GUSTS MAY BE POSSIBLE OVER PORTIONS OF
THE BAY LATE THURSDAY NIGHT OR FRIDAY MORNING.

CAPPED SLY CHANNELING ON THE BAY TO 15 KT THURSDAY NIGHT AS A LOW
APPROACHES. NLY FLOW AS THE LOW PASSES SHOULD REACH SCA LEVELS
FRIDAY INTO FRIDAY NIGHT. HIGH PRESSURE THEN LATE FRIDAY NIGHT
THROUGH THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
SOUTHERLY WINDS WILL INCREASE AHEAD OF THE COASTAL LOW ON THURSDAY
SHIFTING TO THE NORTHEAST THURSDAY NIGHT. SOME WATER COULD PILE UP
IN THE SOUTHERN PORTION OF THE BAY BRIEFLY THURSDAY NIGHT BEFORE
WINDS SHIFT TO THE NORTH BY FRIDAY MORNING PUSHING WATER OUT.
COASTAL FLOODING WITH THIS SYSTEM APPEARS UNLIKELY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ531>534-
     539>541-543.

&&

UPDATE...WOODY!
PRVS...KRW/BAJ
Hazardous weather outlook, Apr 3, 7:11 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT WED APR 3 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
811 PM EDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT OVER THE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE NECESSARY OVER THE WATERS FRIDAY
INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
811 PM EDT WED APR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Albemarle

When
April 4, 12:00 AM EST to April 5, 12:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Nelson

When
April 4, 5:00 PM EST to April 5, 12:00 AM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Augusta

When
April 4, 5:00 PM EST to April 5, 12:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Greene

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Madison

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Rockingham

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Page

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Western Highland

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Eastern Highland

When
April 4, 6:00 PM EST to April 5, 12:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

Winter Weather, Rappahannock

When
April 4, 7:00 PM EST to April 5, 12:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Ice accumulation of a trace was estimated at surrounding locations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447315, 447299, 447314, 447316, 447317, 447318, 447319, 447321, 447322, 447320.